Über das Anzahlproblem Bei der Rationalen L2 — Approximation

  • Dietrich Braess
Part of the International Series of Numerical Mathematics book series (ISNM, volume 30)


Nonlinear mean — square approximation requires the development of methods which are different from the tools commonly used in nonlinear Chebyshev approximation. This is illustrated by considering approximation by rationals in the L2 -Norm. Typical for the whole situation are two facts. On one hand we have almost always uniqueness of the global solution, on the other hand there is no bound on the number of local solutions.


Approximation Theory Chebyshev Approximation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Boor, C. de, On the approximation by,r-polynomials, in “Approximation with Special Emphasis on Spline Functions” (hrsg. Von I.J.Schoenberg) New York-London, Academic Press 1969Google Scholar
  2. [2]
    Braess, D., On rational L2-approximation. J. Approximation Theory (erscheint demnächst)Google Scholar
  3. [3]
    Braess, D., On the number of best approximation in certain non-linear families of functions.aequations math. (erscheint demnächst)Google Scholar
  4. [4]
    Braess, D.,, Global analysis and Chebyshev approximation by exponentials, in “Approximation Theory” (hrsg. von G.G. Lorentz) New York-London, Academic Press 1973Google Scholar
  5. [5]
    Braess, D.,, Rationale Interpolition, Normalität und Monosplines. Numer. Math. 22 (1974), 219–232CrossRefGoogle Scholar
  6. [6]
    Braess, D.,, On the non-uniqueness of monosplines with least L2-norm. J. Approximation Theory 12 (1974), 91–93MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    Brosowski, B. und Wegmann, R., Charakterisierung bester Approximationen in normierten Räumen. J. Approximation Theory 3 (1970), 369–397MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Cheney, E.W. und Goldstein, A.A., Mean-square approximation by generalized rational functions. Math. Z. 95 (1967), 232–241MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Dunham, B., Chebyshev approximation by families with the betweenness property.Trans. Amer. Math. Soc. 136 (1969), 152–157MathSciNetCrossRefGoogle Scholar
  10. [10]
    Dunham, B., Best mean rational approximation. Computing 9 (1972), 87–93MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Efimov, N.V. und Stechkin, S.B., Approximative compactness and Chebyshev sets. Soviet Math. Dokl. 2 (1961), 1226–1228MathSciNetGoogle Scholar
  12. [12]
    Lamprecht, G., Zur Mehrdeutigkeit bei der Approximation in der L -Norm mit Hilfe rationaler Funktionen. Computing 5 (1970), p 349–355MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    Meinardus, G., Invarianz bei linearen Approximationen. Arch. Rational Mech. Anal 14 (1963), 301–303MathSciNetzbMATHGoogle Scholar
  14. [14]
    Meinardus, G., Approximation von Funktionen und ihre numerische Behandlung. Berlin-Göttingen-Heidelberg-New York, Springer 1964zbMATHCrossRefGoogle Scholar
  15. [15]
    Milnor, J., Morse Theory. Princeton, Princeton University Press 1963Google Scholar
  16. [16]
    Nitecki, Z., Differentiable Dynamics, Cambridge-London, M.I.R. Press 1971zbMATHGoogle Scholar
  17. [17]
    Spieß. J., Uniqueness theorems for nonlinear L2-approximation problems. Computing 11 (1973), 327–335zbMATHCrossRefGoogle Scholar
  18. [18]
    Werner, H., Vorlesung über Approximationstheorie. Berlin-Heidelberg-New York, Springer 1966zbMATHCrossRefGoogle Scholar
  19. [19]
    Wolfe, J.M., On the unicity of nonlinear approximation in smooth spaces. J. Approximation Theory 12 (1974), 165–181MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 1976

Authors and Affiliations

  • Dietrich Braess
    • 1
  1. 1.Math. InstitutRuhr-Universität BochumBochumGermany

Personalised recommendations